Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 96, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2004, 6:20 PM MDT for Golden Valley County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 6:20 PM MDT (00:20 UTC)
- Expired
- Jul 14, 2004, 7:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 233 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 5:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2040 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 150020
SVRBIS
NDC033-150115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM MDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 715 PM MDT
* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF A CLUSTER OF SEVERE THUNDERSTORMS 7 MILES
SOUTHWEST OF BEACH...OR ABOUT 59 MILES NORTHWEST OF BOWMAN...
MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BEACH AROUND 625 PM MDT
SENTINEL BUTTE AROUND 640 PM MDT
GOLVA AROUND 645 PM MDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4734 10404 4655 10406 4656 10383 4664 10381
4662 10361 4698 10362 4698 10367 4732 10369
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:30 PM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 1:30 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT WED JUL 14 2004 .SHORT TERM... STRONG UPPER LEVEL RIDGE CONTINUES TO BUILD OVER OVER NORTHERN ROCKIES AND PROGGD TO MOVE SLOWLY EAST THROUGH EARLY PERIODS OF FORECAST. MODELS WILL HAVE DIFFICULT TIME NAILING TIMING OF S/WS TOPPING RIDGE. BECAUSE OF THIS AND BECAUSE OF UNCERTAINTY OF MODEL BACKUPS WILL NOT MAKE ANY SIGNIFICANT ADJUSTMENTS TO ONGOING FORECAST. THIS LEAVES CWA WITH ISOLATED TO CHANCE POPS TONIGHT AND FRIDAY/SAT FOR THUNDERSTORMS AND NEAR CLIMATOLOGIC MAX AND MINS. .LONG TERM... MAKE LITTLE CHANGES FROM PREVIOUS FORECAST. SHORTWAVE RIDES ALONG THE CANADIAN/ND BORDER SUNDAY AS SURFACE TROF APPROACHES FROM THE WEST. DRY AND WARM AHEAD OF FRONTAL SYSTEM SUNDAY. OVERNIGHT SUNDAY AND MONDAY SURFACE BOUNDRY FOCUS FOR CONVECTIVE ACTIVITY AS IT MOVES EASTWARD. SHORTWAVE MENTION ABOVE MOVES THRU CWA DURING THE DAY MONDAY AIDING IN MID LEVEL LIFT AND SUPPORT FOR THUNDERSTORMS. FAST MOVING UPPER FLOW WITH THE PASSAGE OF SHORTWAVE TUESDAY..A FEW MINOR IMPULES RIDING THRU FAST ZONAL FLOW...EXPECT DRY AND SEASONABLY WARM THRU THE EXTENDED PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/RGT
Hazardous weather outlook, Jul 14, 3:15 AM MDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 415 AM CDT WED JUL 14 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150915- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 415 AM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR AN ISOLATED STRONG TO SEVERE STORM IN EXTREME SOUTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHULZ
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:00 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 60 min |
| Jul 14, 7:07 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 53 min |
| Jul 14, 7:16 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 59 min |
| Jul 14, 7:54 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 66 min |
| Jul 14, 8:03 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 27 min |
| Jul 14, 8:06 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 59 min |
| Jul 14, 8:29 PM MDT | Tornado Warning | BIS | Bowman | 31 min |
| Jul 14, 8:59 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 31 min |
| Jul 14, 9:10 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 65 min |
| Jul 14, 9:52 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 14, 10:15 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 14, 10:52 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 53 min |
| Jul 14, 11:12 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 33 min |
| Jul 14, 11:17 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.